Wisconsin, 2012

Winter Storm in Wisconsin, December 9, 2012

December 9, 2012 · NWS MPX · 9 events in 9 counties and zones

A slow moving storm dumped more than a foot of snow in parts of the Upper Midwest. The storm began in the northern Rockies, and moved eastward across South Dakota the morning of Saturday, December 8th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A slow moving storm dumped more than a foot of snow in parts of the Upper Midwest.

The storm began in the northern Rockies, and moved eastward across South Dakota the morning of Saturday, December 8th. An old frontal boundary that lied across the central Plains, lifted northward and developed into an inverted trough across the Mississippi River Valley that afternoon. This inverted trough and the merging of the storm system across South Dakota, provided the energy and moisture to cause a significant winter storm across the Upper Midwest.

The heaviest snowfall totals occurred along Highway 212 from near Montevideo in west-central Minnesota, eastward across the Twin Cities, and into portions of west-central Wisconsin.

One of the heavier snowfall event occurred during the mid morning/early afternoon time period where the center of the storm system moved from southwest Minnesota to west-central Wisconsin. Several areas of southwest and west-central Minnesota had snowfall rates of 1 to 2 inches per hour. These bands of heavier snowfall moved eastward into west-central Wisconsin during the afternoon hours. Locally 8 to 16 inches fell across Polk, Dunn, Pierce, St. Croix, Chippewa and Eau Claire counties. Lower amounts occurred in Barron and Rusk counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 8, 11:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 8, 11:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 PM CST SAT DEC 8 2012

.UPDATE...

06Z AVIATION DISCUSSION ADDED BELOW.

&&

.PREV DISCUSSION...
/ISSUED 447 PM CST SAT DEC 8 2012/

..DANGEROUS WINTER STORM TO IMPACT THE UPPER MISSISSIPPI VALLEY
TONIGHT THROUGH SUNDAY NIGHT...

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

LOW PRESSURE LOCATED NEAR VALENTINE NEBRASKA LATE THIS AFTERNOON WILL
TRACK ALMOST DUE EAST TONIGHT AND SUNDAY...TRACKING ROUGHLY ALONG
THE I-90 CORRIDOR. THIS IS A SIGNIFICANT SHIFT SOUTH FROM WHAT
MODELS WERE SHOWING YESTERDAY...WITH THE NAM REMAINING THE LONE
NORTHERN OUTLIER TRACKING IT ACROSS THE TWIN CITIES METRO. IN
ADDITION...QPF HAS INCREASED MARKEDLY FROM 00Z RUNS AND NOW
AVERAGES BETWEEN A HALF AND AT LEAST THREE QUARTERS OF AN INCH
FROM WILLMAR TO NEAR LADYSMITH...OR JUST NORTH OF THE METRO.
ELSEWHERE...QPF AVERAGES 0.3 TO 0.5 INCHES. THE 18Z GFS IS COMING
IN SURPRISINGLY HIGH AT NEARLY ONE INCH AND AGAIN JUST A BIT FURTHER
SOUTH FROM PREVIOUS RUNS...NOW THROUGH THE METRO. EVEN THE EC WHICH
WAS THE DRY OUTLIER YESTERDAY IS SHOWING AT LEAST 0.6 INCHES OVER
MUCH OF THE CENTRAL AREAS. MODEL INCONSISTENCY FROM RUN TO RUN
SHOULD NOW BE ABOUT COMPLETE...LEAVING A VERY HIGH PROBABILITY
FOR A MAJOR WINTER STORM ACROSS MUCH OF THE AREA TONIGHT INTO
SUNDAY EVENING.

THE ARC OF SNOW EXPECTED TO PROPAGATE INTO WESTERN MINNESOTA DURING
THE NEXT FEW HOURS IS EXPANDING IN SIZE AND PRODUCING MODERATE TO
HEAVY SNOWFALL RATES WITHIN EMBEDDED BANDS. WITH TIME...THIS AREA
OF SNOW WILL EXPAND WITH WIDESPREAD MODERATE TO HEAVY SNOW
EXPECTED TO SPREAD EAST ACROSS THE AREA LATER THIS EVENING AND
OVERNIGHT. FRONTOGENESIS WITHIN THE DENDRITIC GROWTH ZONE IS
RATHER IMPRESSIVE SO EMBEDDED BANDS OF VERY HEAVY SNOW WITH
GREATER THAN ONE INCH HOURLY RATES ARE POSSIBLE THROUGH SUNDAY
MORNING. BECAUSE THE TRACK OF THE LOW WILL BE CONFINED TO ABOUT
I-90...THE THREAT FOR DRY SLOTTING INTO THE SOUTHERN AREAS IS A
BIT LOWER ALTHOUGH STILL POSSIBLE FOR THE SOUTHERN TWO TIERS OF MN
COUNTIES COME SUNDAY MORNING. STORM TRACK HAS SLOWED A BIT AS
WELL...THUS DEFORMATION SNOW WILL HELP PILE ON THE INCHES A BIT
LONGER THAN ANTICIPATED YESTERDAY. OCCASIONAL SNOW OR SNOW SHOWERS
ARE EXPECTED THROUGH AT LEAST EARLY SUNDAY AFTERNOON AND POSSIBLY
THROUGH THE EVENING OVER WESTERN WISCONSIN.

PREDICTED SNOWFALL AMOUNTS MAY BE CONSERVATIVE IF THE HIGHER QPF
DEPICTIONS PAN OUT...BUT STILL EXPECTING 6 TO 9 INCHES ACROSS
CENTRAL MN AND WESTERN WISCONSIN...AND 3 TO 5 INCHES NEAR THE
IOWA BORDER. COULD SEE SOME ISOLATED TOTALS EXCEED 9 OR 10 INCHES
IN LOCALLY FAVORED BANDING AREAS.

THEREFORE...EXPANDED THE WINTER STORM WARNING SOUTH TO ABOUT A
LINE FROM REDWOOD FALLS...TO RED WING..AND EAU CLAIRE WITH A
WINTER WEATHER ADVISORY SOUTH OF THAT TO THE IOWA BORDER. THESE
HEADLINES DEAL WITH SNOWFALL TOTALS ONLY.

THE BIG CHANGE TO THIS FORECAST PACKAGE WAS TO ISSUE A BLIZZARD
WARNING FROM LATE SUNDAY MORNING THROUGH SUNDAY EVENING WEST OF A
LINE FROM ALEXANDRIA TO WILLMAR AND MANKATO. MODELS HAVE BEEN
CONSISTENT IN SHOWING POTENTIAL FOR 40 KT WINDS WITHIN THE MIXED
LAYER BEHIND THE SYSTEM AND THINK GUSTS TO AT LEAST 35 KTS WILL BE
FREQUENT. COUPLE THAT WITH FRESHLY FALLEN SNOW AND POTENTIALLY
ADDITIONAL LIGHT SNOW...CONFIDENCE HAS INCREASED THAT BLIZZARD
CONDITIONS WILL BE COMMON WITH NEAR ZERO VISIBILITIES IN OPEN
AREAS SUNDAY AFTERNOON AND EARLY EVENING /ESPECIALLY IF GUSTS
EXCEED 45 MPH/. TEMPERATURES WILL PLUMMET BELOW ZERO SUNDAY
EVENING AS WELL...THREATENING THE LIVES OF ANY STUCK TRAVELERS.
KEPT THE BLIZZARD WARNING CONFINED TO AREAS WITH A HIGH
LIKELIHOOD OF AT LEAST 4 INCHES OF SNOW WHICH IS GENERALLY NEEDED
FOR CONSIDERABLE BLOWING AND DRIFTING.

THE SYSTEM WILL PULL OUT SUNDAY NIGHT AS THE RIDGE QUICKLY BUILDS
INTO THE WEST. SOME SNOW IS STILL POSSIBLE OVER WRN WI IN CYCLONIC
FLOW...BUT CLEARING SKIES WILL ALLOW FOR A BITTER COLD NIGHT WITH
LOWS IN THE TEENS BELOW OVER WRN MN AND NEAR ZERO AS FAR EAST AS
I-35. WINDS SHOULD REMAIN ELEVATED ENOUGH TO BRING WIND CHILL
VALUES DOWN INTO THE 20S AND POSSIBLY LOW 30S BELOW NEAR THE SOUTH
DAKOTA BORDER...WITH TEENS BELOW TO I-35. WIND CHILL ADVISORIES
WILL BE NEEDED AFTER THE OTHER WINTER HEADLINES EXPIRE.

WILL REMAIN COLD DESPITE SUNSHINE ON MONDAY UNDER THE RIDGE
AXIS...BUT RETURN FLOW MONDAY EVENING SHOULD KEEP TEMPS STEADY OR
SLOWLY RISE OVERNIGHT. A WEAK SYSTEM PASSING THROUGH THE UPPER
MISSISSIPPI VALLEY TUESDAY COULD BRING A LITTLE LIGHT SNOW OR
FLURRIES WITH NO ACCUMULATIONS ARE EXPECTED.

LONG TERM...WEDNESDAY THROUGH SATURDAY.

UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE GULF OF ALASKA BY
MIDWEEK...WITH A DEEP TROUGH DIGGING DOWN THE WEST COAST.
SOUTHWEST FLOW WILL STREAM ACROSS THE CENTRAL CONUS...WITH WARM
AIR ADVECTION SPREADING OVERHEAD ALLOWING HIGH TEMPS TO MAKE A RUN
AT THE THAWING MARK FOR BOTH WEDNESDAY AND THURSDAY. BY FRIDAY A
WELL ESTABLISHED EAST/WEST TEMPERATURE GRADIENT WILL BE IN PLACE
OVER THE UPPER MIDWEST...AND THE AFOREMENTIONED WEST COAST TROUGH
WILL MOVE INLAND OVER THE FOUR CORNERS REGION. THIS WILL BE THE
MAIN PLAYER IN THE WEEKEND WEATHER AS BOTH THE GFS AND ECMWF 08.12
EJECT THIS WAVE TOWARDS THE GREAT LAKES REGION. THIS PV ANOMALY
WILL ACT ON THE LOW LEVEL TEMPERATURE GRADIENT AND CAUSE A SURFACE
CYCLONE TO DEVELOP AND TRACK SOUTH AND EAST OF THE CWA. THIS WOULD
PUT CENTRAL MINNESOTA AND WESTERN WISCONSIN IN A FAVORABLE REGION
FOR ANOTHER POTENTIAL WEEKEND SNOW STORM. FORECAST SOUNDINGS AND
NORTH/SOUTH CROSS SECTIONS VIA THE GFS SHOW A WARM LAYER CENTERED
AROUND H850 WITH THE 0C LINE EXTENDING AS FAR NORTH AS THE METRO
AREA. THEREFORE HAVE INCLUDED THE CHANCE OF MIXED PRECIP FOR
SATURDAY MORNING ACROSS THE SOUTHEAST HALF OF THE CWA WITH THE
INITIAL SURGE OF LOW LEVEL THETA_E ADVECTION...AND THEN TRANSITION
TO ALL SNOW BY THE AFTERNOON. ALSO INCREASED POPS ABOVE GUIDANCE
GIVEN THE REMARKABLE AGREEMENT BY THE LONG RANGE MODELS.

&&

.AVIATION.../06Z TAF ISSUANCE/

SIGNIFICANT SOUTHERN SHIFT ALONG WITH A BIT OF A SLOWING OCCURRED
WITH 00Z MODEL RUNS AND THIS PLACES ALL MPX TERMINALS WITHIN THE
HEART OF WHAT LOOKS TO BE AN IMPRESSIVE SNOW BAND...WITH 6-10 INCH
SNOW TOTALS /AND POSSIBLY MORE AT STC...MSP...RNH/ NOW EXPECTED. SFC
LOW RIGHT NOW IS CENTERED ALONG I-90 NEAR CHAMBERLAIN...SD. 00Z
NAM/GFS ALONG WITH THE RAP TRACK THIS LOW RIGHT DOWN I-90 THROUGH
THE DAY SUNDAY...PLACING THE MPX TERMINALS WITHIN THE HEAVIEST
SNOW. HAVE ALREADY BEEN GETTING SNOWFALL RATES OF AN INCH PLUS PER
HOUR IN WRN MN...SO CONTINUED TO ADVERTISE PROLONGED PERIODS OF
1/2SM VIS AT ALL TERMINALS...BUT TENDED TO SHIFT THAT MENTION OUT
IN TIME WITH THE SLOWING. ANOTHER ASPECT OF THE SLOWING WAS THE
NEED TO SLOW THE BACKING OF WINDS FROM THE EAST OVER TO THE
NW...ALONG WITH A TEMPERING OF SPEEDS SOME...AS NAM NOW SHOWING
GUST POTENTIAL GREATER THAN 35 KTS AT ONLY RWF. AS THIS TAF PERIOD
COMES TO AN END...CLEARING WILL START WORKING INTO WRN MN...WITH
VFR CONDITIONS EXPECTED AS WE START GOING A LITTLE BEYOND THIS TAF
PERIOD.

KMSP...ALL GUIDANCE NOW PUTTING MSP IN THE CROSS-HAIRS FOR THE
HEAVIEST SNOW WITH THIS EVENT...SO SIGNIFICANTLY DEGRADED
TAF...WITH LIFR VIS SNOW NOW EXTENDING WELL OUT INTO THE
AFTERNOON. LOOKING AT THE NAM ALONG WITH CURRENT RADAR...EXPECTING
TWO BURSTS OF SNOW THIS PERIOD. FIRST WILL COME BETWEEN 8Z AND 12Z
AS WARM ADVECTIVE WING OF PRECIP SWINGS THROUGH...WITH THE
NEXT...MORE PROLONGED BOUT OF HEAVY SNOW HITTING BETWEEN 14Z AND
22Z AS THE MAIN UPPER FORCING MOVES IN. THIS IS WHEN MAJORITY OF
ACCUMULATIONS SHOULD OCCUR...WITH SEVERAL OF THESE HOURS LIKELY
SEEING RATES AROUND 1 INCH AN HOUR. THIS TAF MAY A BIT PESSIMISTIC
WITH THE LENGTH OF 1/2SM VIS...BUT FEEL PRETTY CONFIDENT IN
WINDOWS OF HEAVIER SNOW THAT ARE INDICATED WITH TAF. AVIATION
WEATHER WARNING WILL ALSO BE ISSUED SHORTLY FOR ACCUMULATIONS
EXCEEDING 3/4 OF AN INCH PER HOUR. AS FOR STORM TOTAL...WOULD PUT
MSP ON THE HIGHER END OF THE SCALE WITH 8-10 INCHES LOOKING MORE
AND MORE LIKELY.

/OUTLOOK FOR KMSP/
MON...MVFR/IFR CIGS POSSIBLE EARLY. THEN VFR. WINDS WNW AT 10G15KTS.
TUE...MVFR/IFR CIGS POSSIBLE. WINDS SW AT 10G15KTS.
WED...VFR. WINDS SE AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR BLUE
     EARTH-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-RICE-STEELE-
     WASECA.

     WINTER STORM WARNING UNTIL 11 AM CST SUNDAY FOR CHIPPEWA-DOUGLAS-
     KANDIYOHI-LAC QUI PARLE-POPE-RENVILLE-SIBLEY-STEVENS-SWIFT-
     YELLOW MEDICINE.

     BLIZZARD WARNING FROM 11 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
     FOR BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-NICOLLET-
     POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.

     WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR BENTON-
     CHISAGO-ISANTI-KANABEC-MCLEOD-MEEKER-MILLE LACS-MORRISON-
     SHERBURNE-STEARNS-TODD-WRIGHT.

     WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR ANOKA-
     CARVER-DAKOTA-HENNEPIN-RAMSEY-SCOTT-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
     MARTIN-WATONWAN.

     WINTER WEATHER ADVISORY UNTIL 11 AM CST SUNDAY FOR BROWN-
     NICOLLET-REDWOOD.

WI...WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

BORGHOFF/MPG
Hazardous weather outlook, Dec 8, 5:32 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CST SAT DEC 8 2012

MNZ041-047-048-054>057-064-065-067-073>075-092345-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-
532 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING OR WINTER STORM ADVISORY IS IN EFFECT
TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING OR WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL 11 AM SUNDAY. A BLIZZARD WARNING IS THEN IN EFFECT
FROM 11 AM SUNDAY THROUGH MIDNIGHT SUNDAY EVENING. PLEASE SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE INFORMATION.

WIND CHILL VALUES WILL DROP TO 22 TO 32 BELOW ZERO AS AIR TEMPERATURES
DROP TO 5 TO 15 BELOW LATE SUNDAY NIGHT AND EARLY MONDAY MORNING.
A WIND CHILL ADVISORY WILL BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ042>045-049>053-058>063-066-068>070-WIZ014>016-023>028-092345-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
532 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. PLEASE SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY
EVENING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
INFORMATION.

WIND CHILL VALUES WILL DROP INTO THE TEENS OR LOW 20S BELOW ZERO
WEST OF INTERSTATE 35 LATE SUNDAY NIGHT AND MONDAY MORNING AS AIR
TEMPERATURES DROP TO BETWEEN 5 ABOVE AND 8 BELOW ZERO. A WIND
CHILL ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA...ESPECIALLY
WEST OF SAINT CLOUD AND HUTCHINSON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ076>078-082>085-091>093-092345-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
532 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH SUNDAY
EVENING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
INFORMATION.

WIND CHILL VALUES WILL DROP INTO THE TEENS BELOW ZERO LATE SUNDAY
NIGHT AND MONDAY MORNING AS AIR TEMPERATURES DROP TO BETWEEN 3 ABOVE
AND 3 BELOW ZERO. A WIND CHILL ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

BORGHOFF

In the hours before

Local storm report, Dec 8, 9:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             1 W MADISON             45.01N 96.21W
12/08/2012  M4.0 INCH        LAC QUI PARLE      MN   TRAINED SPOTTER

            HEAVY SNOW...ABOUT 1 INCH PER HOUR

&&

FRANKS
Local storm report, Dec 9, 12:31 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     SNOW             SACRED HEART            44.78N 95.35W
12/09/2012  M4.5 INCH        RENVILLE           MN   TRAINED SPOTTER

            SNOWFALL TOTAL SINCE 6 PM.

&&

JLT
Local storm report, Dec 9, 1:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     SNOW             BRANDON                 45.97N 95.60W
12/09/2012  M2.0 INCH        DOUGLAS            MN   TRAINED SPOTTER

            TOTAL SNOWFALL SINCE THE SNOW BEGAN.

&&

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
December 9, 2:00 AM CST to 10:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 11 am and 3 pm. By the early evening, totals ranged from 10 to 14 inches across the county.

Winter Storm, Polk

When
December 9, 2:00 AM CST to 10:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 8 am and 3 pm. By the early evening, totals ranged from 8 to 16 inches across the county.

Winter Storm, St. Croix

When
December 9, 2:00 AM CST to 10:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 8 am and 3 pm. By the early evening, totals ranged from 10 to 17 inches across the county.

Winter Storm, Barron

When
December 9, 3:00 AM CST to 10:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, and by the early evening, totals ranged from 6 to 8 inches across the county.

Winter Storm, Dunn

When
December 9, 3:00 AM CST to 10:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 11 am and 3 pm. By the early evening, totals ranged from 10 to 16 inches across the county.

Winter Storm, Pepin

When
December 9, 3:00 AM CST to 10:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 9 am and 3 pm. By the early evening, totals ranged from 8 to 12 inches across the county.

Winter Storm, Chippewa

When
December 9, 4:00 AM CST to 10:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 11 am and 4 pm. By the early evening, totals ranged from 10 to 14 inches across the southwestern part of the county.

Winter Storm, Eau Claire

When
December 9, 4:00 AM CST to 10:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The snow became heavier toward morning, with heavier bands of snow between 11 am and 4 pm. By the early evening, totals ranged from 10 to 14 inches across the county.

Winter Storm, Rusk

When
December 9, 4:00 AM CST to 10:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Snow developed across the county during the early morning of Sunday, December 9th. The heaviest snowfall was confined to the far western part of the county. Some heavier bursts of snow during the late morning allowed for isolated totals of 5 to 8 inches in the southwest portion of the county by early evening.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415967, 415968, 415969, 415962, 415964, 415966, 415963, 415965, 416353.